Dense Fog, Berkeley
- When
- August 21, 2:00 AM EST to 8:00 AM EST
- Where
- Berkeley forecast zone
- Reported by
- AWOS
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
Areas of dense fog with visibility 1/4 mile or less developed.
Light winds and high humidity allowed dense fog to develop before dawn. The fog dissipated shortly after sunrise.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Light winds and high humidity allowed dense fog to develop before dawn. The fog dissipated shortly after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 8:03 PM EST, 5 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 903 PM EDT Fri Aug 20 2021 .SYNOPSIS... An upper-level low will stall overhead this weekend as Henri moves northward off the coast toward New England. High pressure will drop across the Great Lakes and meander over the Middle Atlantic early next week, then move offshore as a cold front follows toward the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... 9:00 PM UPDATE: Current radar depicts no shower/thunderstorm activity across the region, as was expected after the last update. Subsidence aloft squashed pretty much any storm that tried to fire this afternoon/evening. Shower activity may begin to creep back into southern Maryland and toward I-95 late tonight as modest moisture return commences near the retreating front. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Uncertainty increases to higher than usual levels for a 24 to 48 hour forecast heading into this weekend. The upper-level low buckling overhead will likely result in an inverted surface trough/low-level convergence axis (part of the remnant of the aforementioned retreating front) extending NNW to SSE from north-central Maryland through the DC metro to Henri well offshore. PWs are expected to increase to 2-2.25" with weak steering flow along the confluence axis, and this setup seems ripe for one or more bands of heavy rainfall. Inverted bands under upper lows interacting with distant tropical systems are notoriously difficult to predict, but also capable of dropping prolific amounts of rain. Given all the rain areas in the I-95 corridor have seen recently, the flood/flash flood threat certainly seems elevated. However, confidence in timing and placement was not quite there for another Flash Flood Watch, though one will likely ultimately have to be considered soon. The pattern remains stagnant through Sunday as Henri stalls over New England. This may result in a persistent heavy rain threat around its periphery as it interacts with the upper-level low stalled overhead, particularly over northeastern Maryland. && .LONG TERM /MONDAY THROUGH FRIDAY/... A region of Bermuda high pressure will build off the southeast coast with an upper level ridge across the southern Plains. This will result in broad northwest or west-northwest flow aloft. With the tropical moisture slowly departing off to the northeast on Monday, there could be a few lingering showers and thunderstorms. Tuesday and Wednesday do appear to be a relative minimum in precipitation chances with heights rising as the southern Plains ridge and Bermuda high flex northward. Temperatures do look to peak Tuesday into Wednesday as well, though heat indices are expected to remain below advisory criteria. Conditions could turn more unsettled Thursday as a front may approach the region, providing some relief from the heat and humidity, though spread exists in the guidance on exact timing of this frontal passage. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... VFR CIGs continue into the early portions of tonight before dropping again after 4-7z or so. VIS may also drop, but certainty is much lower now given the lack of rainfall this afternoon/evening for most. MRB is he exception, where a few showers/storms moved over the terminal earlier, so expect that area to have the best shot. CHO should have a good shot as well, as guidance has been pretty aggressive with low VSBYs there tonight. Light wind out of the NE should prevail into Saturday before becoming NW Sunday. Heavy shower and thunderstorm activity could bring VIS restrictions at times esp to terminals near/east of I-95 this weekend. VFR conditions should dominate through the middle portion of the week. There could be some brief restrictions from any showers/thunderstorms, though these should be widely scattered in nature. && .MARINE... Light NE flow is expected through Saturday before becoming NW Sunday. Heavy showers and thunderstorms may bring about localized gusty winds, lowered visibility or even a waterspout or threat this weekend as an upper-level low overhead interacts with Henri moving northward offshore into New England. Winds should remain below SCA criteria Monday into Tuesday as high pressure remains offshore. There could be gusty winds from any shower or thunderstorm, though coverage is expected to remain widely scattered. && .TIDES/COASTAL FLOODING... Anomalies have dropped today, but may increase tonight into Saturday as Henri passes northward offshore. Some guidance indicates water levels will increase through the weekend, but northwest flow may slow or halt that increase Sunday. Uncertainty is higher than normal with a tropical system lurking offshore and light surface winds beneath an upper low, with the range of possibilities ranging from threshold minor flooding in vulnerable shoreline locations to widespread minor to localized moderate flooding this weekend. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...DHOF NEAR TERM...DHOF/CJL SHORT TERM...DHOF LONG TERM...CPB AVIATION...DHOF/CPB/CJL MARINE...DHOF/CPB TIDES/COASTAL FLOODING...DHOF
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 632 PM EDT Fri Aug 20 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-212245- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 632 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible on Saturday and Sunday as a slow moving system approaches from the Great Lakes. Isolated instances of flooding are also possible in slow moving thunderstorms over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Saturday and Sunday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-212245- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 632 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible on Saturday and Sunday as a slow moving system approaches from the Great Lakes. Isolated instances of flooding are also possible in slow moving thunderstorms over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Saturday and Sunday. MDZ001-501-502-VAZ503-504-WVZ501>506-212245- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 632 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms and instances of flooding are possible on Saturday as a slow moving system approaches from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected at this time. CJL
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
Areas of dense fog with visibility 1/4 mile or less developed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983829.